Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 109, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 28, 2011, 3:48 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2011, 3:48 PM EDT (19:48 UTC)
- Expired
- Jun 28, 2011, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 28, 2:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EDT TUE JUN 28 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND MOVE ACROSS THE AREA ON WEDNESDAY. THE GREATEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL BE THIS AFTERNOON INTO WEDNESDAY AFTERNOON. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE. FLOODING WILL BE POSSIBLE IN THOSE AREAS WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS THE SAME AREA. WEAK HIGH PRESSURE WILL FOLLOW FROM THE NORTH THURSDAY THROUGH FRIDAY. BERMUDA HIGH PRESSURE WILL BUILD BACK ACROSS THE AREA THROUGH THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM TUESDAY...AFTERNOON CU HAS DEVELOPED WEST OF THE SEA BREEZE AND THE BEST ENHANCEMENT IS SEEN OVER INLAND NORTHEAST SOUTH CAROLINA. ION THE CU FIELD IS SEEN OVER SOUTH CAROLINA. CURRENT MESOANALYSIS IS SHOWING SURFACE BASED CAPES OF 4000 J/KG JUST WEST OF SEA BREEZE BOUNDARY WHILE 100 MB MIXED CAPE IS RUNNING AROUND 2000 J/KG. PRECIPTABLE WATERS CONTINUE BETWEEN 1.75 AND 2.00 INCHES. THE DCAPE VALUES ARE STILL AROUND 800-900 J/KG. WITH FREEZING LEVEL VERY HIGH...DOWNBURST IS STILL THIS EVENINGS BIGGEST SEVERE WEATHER THREAT. THE CONVECTION IS EXPECTED TO CONTINUE OVERNIGHT AS A FRONTAL BOUNDARY WILL PUSH INTO THE NORTHWEST PART OF THE AREA OVERNIGHT. SO AT THIS TIME WILL CONTINUE A CHANCE OF CONVECTION OVERNIGHT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 230 PM TUESDAY...A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA AGAIN. BASED ON THE POSITION OF THE FRONT...THE GREATEST POTENTIAL FOR STORMS LOOKS TO BE EAST OF INTERSTATE 95. SLIGHTLY COOLER AND DRIER AIR WILL FILTER INTO THE AREA THURSDAY AND THURSDAY NIGHT. WHILE ISOLATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION ALONG THE SEA BREEZE THURSDAY...THE POTENTIAL IS LOW ENOUGH THAT IT WILL NOT BE INCLUDED IN THE FORECAST. TEMPERATURES WILL RANGE FROM UPPER 80S TO LOWER 90S WEDNESDAY AND MID 80S TO AROUND 90 THURSDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 1 PM TUESDAY...PERIOD WILL BEGIN WITH A COLD FRONT WELL TO THE SOUTH AND HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH. UPPER RIDGE OVER THE SOUTHERN PLAINS BUILDS EAST THROUGH THE PERIOD WHICH FAVORS A DRY FORECAST THROUGH MUCH OF THE HOLIDAY WKND AS ENERGY IMPULSES IN THE UPPER FLOW ARE DIVERTED WELL NORTH OF THE CAROLINAS. PWATS THROUGH SATURDAY REMAIN AOB 1.5 INCHES...THEN BEGIN TO RISE TOWARDS THE JULY 4TH HOLIDAY AS BERMUDA HIGH PRESSURE SETS UP...AGAIN RETURNING THE AREA TO A TYPICAL SUMMERTIME PATTERN. THIS WILL CREATE MORE TYPICAL DIURNAL TSTM ACTIVITY ALONG THE PIEDMONT TROUGH AND SEA BREEZE FOR THE END OF THE PERIOD. HOWEVER...GUIDANCE IS PROBABLY OVERDOING PRECIP POTENTIAL AS IT MAY BE BREAKING DOWN THE UPPER RIDGE TOO QUICKLY. WILL INCREASE POP EACH DAY THROUGH THE END OF THE PERIOD BUT KEEP ONLY SLIGHT CHANCE ATTM. BY TUESDAY CONSENSUS DOES BREAK DOWN THE UPPER RIDGE SO BEST CHANCE OF PRECIP WILL BE THE VERY END OF THE EXTENDED. WITH BUILDING UPPER RIDGE AND 850 TEMPS CLIMBING INTO THE LOW 20S CELSIUS...SURFACE TEMPS WILL RISE INTO THE MIDDLE AND UPPER 90S...PEAKING ON THE 4TH WITH A FEW 100 DEGREE READINGS POSSIBLE. TEMPERATURES WILL FALL ON TUESDAY BUT REMAIN ABOVE CLIMO. MINS EACH NIGHT WILL STAY MUGGY...FROM AROUND 70 TO THE MID 70S. EARLY GLANCE AT WEATHER FOR FIREWORKS DISPLAYS ON THE NIGHTS OF THE 3RD AND 4TH SUGGESTS MOSTLY CLEAR SKY CONDITIONS AND WARM TEMPERATURES WITH ONLY AN ISOLATED SHOWER POSSIBLE. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 18Z...MODERATE CONFIDENCE IN FORECAST DUE TO POSSIBLE AFTERNOON CONVECTION. DIURNAL CU BEGINNING TO SPREAD ACROSS THE CWA. THERE IS CURRENTLY NO ACTIVITY ON RADAR...BUT SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON/EVENING. GOOD SFC HEATING IS ALLOWING FOR THE ATMOSPHERE TO DESTABILIZE AND WITH PIEDMONT TROUGH IN PLACE WE SHOULD START TO SEE STORMS FIRE. CONVECTION COULD POSSIBLY PERSIST INTO THE OVERNIGHT. STORMS WILL MAINLY CAUSE STRONG AND GUSTY WINDS...WITH PERIODS OF LOWERED VSBYS WITHIN HEAVIEST RAINFALL. HAVE KEPT VCSH/VCTS FOR NOW AND WILL MONITOR EVOLUTION AND UPDATE AS NEEDED. OTHERWISE...WINDS WILL PICK UP AS PG TIGHTENS DUE TO APPROACHING FRONT. SOUTHWEST FLOW WILL BACK A BIT TO THE SOUTH AS SEA BREEZE PUSHES INLAND. CURRENT MODEL SOUNDINGS DO SHOW SATURATION AROUND DAYBREAK ASSOCIATED WITH COLD FRONT APPROACHING FROM THE WEST. THUS HAVE INCLUDED VCSH IN THE MORNING. BEHIND FRONT WINDS WILL BE FAIRLY LIGHT AND NORTHERLY. EXTENDED OUTLOOK...SHOWERS/THUNDERSTORMS POSSIBLE EACH AFTERNOON THROUGH THURSDAY. VFR EXPECTED THROUGH THE WEEKEND. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM TUESDAY...WINDS HAVE INCREASED FROM THE SOUTHWEST AT 10 TO 15 KT AND WITH APPROACHING FRONTAL BOUNDARY WINDS WILL CONTINUE AT 15 TO 20 KNOTS OVERNIGHT. SEAS WILL INCREASE TO 5 FEET AT 20 MILES OUT SO WILL CONTINUE SMALL CRAFT EXERCISE CAUTION. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 230 PM TUESDAY...COLD FRONT WILL APPROACH THE WATERS ON WED WITH DECENT SOUTHWESTERLY FLOW UP AROUND 15 KTS. THE FLOW WILL WEAKEN AND VEER AROUND BY LATE DAY AS FRONT TRACKS ACROSS THE WATERS. SEAS ARE EXPECTED TO DIMINISH WEDNESDAY AND WEDNESDAY NIGHT IN RESPONSE TO A DIMINISHING WINDS RESULTING FROM A WEAKENING GRADIENT. WEAK HIGH PRESSURE WILL RESULT IN VARIABLE WINDS THURSDAY AND THURSDAY NIGHT AS MESOSCALE PROCESSES DOMINATE. WIND SPEEDS OF 10 KT OR LESS ARE EXPECTED WITH SEAS OF 3 FT OR LESS. LONG TERM /FRIDAY THROUGH SATURDAY/... AS OF 1 PM TUESDAY...INCREASING SELY SWELL AROUND BERMUDA HIGH WILL BUILD TO 3 FT AT 9 SEC THROUGH THE PERIOD. THIS WILL DOMINATE THE WAVE SPECTRUM BOTH FRI AND SAT AS WEAK PRESSURE GRADIENT CREATES ONLY LIGHT WINDS. GUIDANCE IS SUGGESTING ONLY A 1 FT WIND WAVE WHICH WILL CONTRIBUTE ALMOST NOTHING TO SIGNIFICANT WAVE HEIGHT OR STEEPNESS...SO SEAS WILL BE ENTIRELY SWELL DOMINATED AND AROUND 2 TO 3 FT. ON SUNDAY...WINDS WILL INCREASE AS STRENGTHENING PIEDMONT TROUGH TIGHTENS THE GRADIENT ENOUGH TO CREATE 10 TO 15 KT SWLY WINDS. THIS WILL CAUSE A MORE CONFUSED SEA WITH SW WIND WAVES OVERLYING THE CONTINUING SE SWELL...CREATING 4 FT SEAS ON SUNDAY ACROSS THE OUTER WATERS...3 FT NEAR SHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...HAWKINS SHORT TERM...31 LONG TERM...JDW AVIATION...DRH
Hazardous weather outlook, Jun 28, 10:38 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1038 AM EDT TUE JUN 28 2011 NCZ105-106-291000- INLAND PENDER-COASTAL PENDER- 1038 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE AIR QUALITY WILL BE UNHEALTHY DUE TO THE FIRE IN THE HOLLY SHELTER GAME LAND. SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY INLAND FROM THE COAST. THUNDERSTORMS MAY PERSIST OR RETURN AFTER DARK. WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME GENERAL AREA...THERE IS A HIGH POTENTIAL FOR LOCALIZED FLOODING. STRONG GUSTY WINDS AND FREQUENT LIGHTING WILL ACCOMPANY THE STRONGEST THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS MAY BRIEFLY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ACROSS INLAND PORTIONS OF THE COUNTY...HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR A FEW HOURS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ099-107-109-SCZ039-053-055-291000- COLUMBUS-INLAND NEW HANOVER-INLAND BRUNSWICK-WILLIAMSBURG- INLAND HORRY-INLAND GEORGETOWN- 1038 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TO PERSIST AFTER DARK. WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME GENERAL AREA...THERE IS A HIGH POTENTIAL FOR LOCALIZED FLOODING. STRONG GUSTY WINDS AND FREQUENT LIGHTING WILL ACCOMPANY THE STRONGEST THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS MAY BRIEFLY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL HOURS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-SCZ017-023-024-032-033-291000- ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- 1038 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS...SOME WHICH ARE SEVERE ARE EXPECTED TO DEVELOP THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TO PERSIST AFTER DARK. WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME GENERAL AREA...THERE IS A HIGH POTENTIAL FOR LOCALIZED FLOODING. DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTING MAY ACCOMPANY THE STRONGEST THUNDERSTORMS. HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL HOURS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-291000- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1038 AM EDT TUE JUN 28 2011 ...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT EXERCISE CAUTION. STRONG THUNDERSTORMS MAY AFFECT PORTIONS OF THE WATERS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ108-110-SCZ054-056-291000- COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 1038 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS LATER THIS MORNING AND EARLY THIS AFTERNOON. A SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS LATE TONIGHT AND EARLY WEDNESDAY MORNING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE A PERIOD OF HEAVY RAIN AND GUSTY WINDS. HEAT INDICES WILL NEAR 100 DEGREES FOR A FEW HOURS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 7
In the hours before
Special weather statement, Jun 28, 3:17 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE JUN 28 2011
SCZ039-282000-
WILLIAMSBURG-
317 PM EDT TUE JUN 28 2011
...STRONG THUNDERSTORMS OVER WILLIAMSBURG COUNTY...
AT 317 PM EDT...STRONG THUNDERSTORMS WERE...5 MILES NORTHEAST OF
SALTERS...AND 10 MILES SOUTH OF TRIO...MOVING EAST AT 5 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE KINGSTREE...CADES...
EARLE...GOURDIN...HEBRON...HEBRON CROSSROADS...HENRY...INDIANTOWN...
MORRISVILLE...NESMITH...NIXONVILLE AND SALTERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3332 7972 3337 7979 3337 7981 3340 7986
3344 7988 3349 7997 3350 8002 3386 7988
3383 7974 3381 7972 3380 7969 3382 7967
3377 7946 3341 7961 3334 7968 3330 7968
JDWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:17 PM EDT | Special Weather Statement | ILM | Williamsburg | 43 min |
| Jun 28, 3:29 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 31 min |
| Jun 28, 3:53 PM EDT | Areal Flood Advisory | ILM | Darlington | 82 min |
| Jun 28, 4:12 PM EDT | Areal Flood Advisory | ILM | Darlington, Florence | 44 min |
| Jun 28, 4:21 PM EDT | Special Weather Statement | ILM | Marlboro | 39 min |
| Jun 28, 4:29 PM EDT | Special Weather Statement | ILM | Marion | 46 min |
| Jun 28, 4:53 PM EDT | Special Weather Statement | ILM | Dillon, Marion | 67 min |
| Jun 28, 4:55 PM EDT | Special Weather Statement | ILM | Marlboro | 35 min |
| Jun 28, 5:26 PM EDT | Special Weather Statement | ILM | Dillon | 34 min |
| Jun 28, 5:43 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.